Post Acute Withdrawal Syndrome and Its Effects
After using drugs or alcohol for a prolonged period of time, your body needs time to adjust when you quit a drug. Your body chemistry changes and that impacts your mental clarity, balance, and even your sleeping patterns. While post acute withdrawal syndrome (PAWS) is not officially recognized as a medical condition, the effects are commonly experienced by men and women in early drug and alcohol recovery.
PAWS is different from detox. Detoxing off a substance oftentimes requires medical intervention and lasts for only as long as it takes for the substance to leave your body. PAWS begins later and is primarily psychological. It does not pose the same health risks experienced when detoxing off drugs or alcohol. For instance, detoxing off alcohol can be very dangerous if not done properly.
PAWS and Its Effects
Watch this video for a quick understanding of post acute withdrawal syndrome and its effects.
Please feel free to share your any additional information on PAWS or suggestions for managing the symptoms in the comments section below.
Doyle, B. (2015, January 15). Post Acute Withdrawal Syndrome and Its Effects, HealthyPlace. Retrieved on 2022, August 7 from https://www.healthyplace.com/blogs/debunkingaddiction/2015/01/what-is-post-acute-withdrawal-syndrome-and-how-does-it-affect-me
Author: Becky Doyle
I am having difficulty with PAWS after nearly 10 years of doctor prescribed Fentanyl. I completed the first phase by early May, 2017, but am finding this second stage to be even more difficult to deal with as it is now June 8 and I continue to have many more difficult days than I do respites. I know that my age has something to do with it as I am 76. I feel like I am a ship sailing into uncharted waters without a compass. It is hard to figure out how much exercise I can do without triggering the pain and my sleep cycle is not good. Still, I have come this far and I refuse to give in to the demons inside.
I have been clean going on 9 months now and have had bad anxiety symptoms after being an addict for years off and on and quit cold turkey. .. between this clean time i have had bad brain function and other major issues with my health and hard times controlling my anxiety sometimes feeling as if i am going to or am slowly dying... i have to try and keep telling myself im fine even though I dont feel as i am.... lately have had bad dizzy spells and have a hard time driving..... any opinions or advice anyone can give me would be helpful thanks
With symptoms like that I would go see a doctor. If you don't have health insurance there may be a free county clinic near you. I know that in my area there is a place where you can go if you've run out of psych meds and they will give you two weeks worth of medication.
I know plenty of people in recovery (myself included) who manage their anxiety with medication.
I wonder if working with your hands helps with the withdrawal process. Anything really, like knitting, crocheting, paint by number, rug hooking, and so forth and so on. Brings focus back to you instead of feeling scattered.
That's a great suggestion! I know crocheting helps me relax because I'm so focused I can't future trip or get depressed about the past.
this is crap keep coming up with excuses to show ones [moderated]
After stopping Abilify I felt good for a few weeks, especially physically , then I began to feel like I had a demon inside of me. After a couple weeks of this I just couldn't take it any more. I finally had to go back on the Abilify and deal with the terrible side effects . Not sure if this was withdrawal but it was unbearable.
It's always best to consult a doctor when stopping any kind of drug. Going cold turkey can be extremely difficult and even painful.
I've been clean off heroin for 12 years just keep up the good work the pain will pass be strong!!! Good luck to all!
Three months now of withdrawal. Several Psychiatric prescription meds. Painful, grueling!!! Constant symptoms now. Last month Had couple days reprieve only. Am climbing the walls!!!! Awful!!